Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 9, NWS State College, PA

April 14, 20246 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 14, 2024, 7:10 PM EDT for 6 counties in Pennsylvania. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2024, 7:10 PM EDT (23:10 UTC)
Expired
Apr 14, 2024, 7:45 PM EDT
In force
35 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, PA, Montour County, PA, Northumberland County, PA, Schuylkill County, PA, Snyder County, PA, Union County, PA

The radar

The Binghamton radar (KBGM), 138 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 7:48 PM EDTTSTM WND DMGMilton, PAMultiple trees down across various streets and roads in the Lewisburg-Milton areas. ID 152109.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 4:58 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2024-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2024-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2333 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

859 
WUUS51 KCTP 142310
SVRCTP
PAC037-093-097-107-109-119-142345-
/O.NEW.KCTP.SV.W.0009.240414T2310Z-240414T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
710 PM EDT Sun Apr 14 2024

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Columbia County in central Pennsylvania...
  Montour County in central Pennsylvania...
  Northumberland County in central Pennsylvania...
  Northern Schuylkill County in central Pennsylvania...
  Northeastern Snyder County in central Pennsylvania...
  East central Union County in central Pennsylvania...

* Until 745 PM EDT.

* At 709 PM EDT, severe thunderstorms were located along a line
  extending from Huntington Mills to Lightstreet to Northumberland,
  moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bloomsburg, Berwick, Sunbury, Shamokin, Milton, Mount Carmel,
  Lewisburg, Shenandoah, Danville, Mahanoy City, Frackville, and
  Northumberland.

For those driving on Interstate 80, this includes areas between the
Lewisburg-Williamsport and Nescopek exits, specifically from mile
markers 211 to 247.

This includes the following Interstates...
 Interstate 81 from mile markers 129 to 139.
 Interstate 180 from mile markers 1 to 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay inside a well built structure and keep away from windows.

&&

LAT...LON 4081 7603 4069 7671 4094 7699 4109 7682
      4124 7632 4120 7632 4114 7628 4114 7623
      4103 7623 4095 7621 4090 7604 4091 7600
      4086 7594
TIME...MOT...LOC 2309Z 306DEG 40KT 4116 7626 4104 7644 4094 7681 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Guseman
1 follow-up statement
589 
WWUS51 KCTP 142344
SVSCTP

Severe Weather Statement
National Weather Service State College PA
744 PM EDT Sun Apr 14 2024

PAC037-093-097-107-109-119-142354-
/O.EXP.KCTP.SV.W.0009.000000T0000Z-240414T2345Z/
Columbia PA-Montour PA-Northumberland PA-Schuylkill PA-Snyder PA-
Union PA-
744 PM EDT Sun Apr 14 2024

...THE SEVERE THUNDERSTORM WARNING FOR COLUMBIA...MONTOUR...
NORTHUMBERLAND...NORTHERN SCHUYLKILL...NORTHEASTERN SNYDER AND EAST
CENTRAL UNION COUNTIES WILL EXPIRE AT 745 PM EDT...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning will be allowed to expire.
However, gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central and north central Pennsylvania.

LAT...LON 4081 7603 4069 7671 4094 7699 4109 7682
      4124 7632 4120 7632 4114 7628 4114 7623
      4103 7623 4095 7621 4090 7604 4091 7600
      4086 7594
TIME...MOT...LOC 2344Z 306DEG 40KT 4094 7587 4082 7605 4072 7642 

$$

Guseman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 5:39 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 14, 5:39 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service State College PA
539 PM EDT Sun Apr 14 2024

.SYNOPSIS...
-Severe thunderstorms are likely to develop late this afternoon
 through the evening in a corridor from eastern Ohio across the
 Allegheny Plateau into Central Pennsylvania
-Continued mild with no rainfall expected Monday-Tuesday
-Cooler temperature trend mid to late week with periods of rain

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Not a lot of moisture to work with, but storms have formed
and moved into far northern PA. Adjusted grids some, but fcst
holding up good. Severe watch up for much of the area until
03Z.

More information below.

Forecast mainly on track outside of relatively dry air, this
could limit severe potential later this evening. A band of
showers has formed to the north of the area, but generally
expect storms to develop across the northern tier.

Prev...
Mainly clear skies have lead to a slight uptick in
today's MaxTs due to enhanced surface warming early this
afternoon. An initial round of light showers did bring some
cooling to NE PA, still north of the I-80 corridor where the
best instability will be in place later today. The warm front is
beginning to make way through central PA and will allow for
MaxTs and dewpoints to be on the increase for the next couple of
hours. Later this afternoon, a surface cold front that will
track generally north-to-south across the region.

This cold front will bring an Enhanced (3/5) Risk of severe
weather across central PA this evening. Hi-res model guidance
continues to suggest convection to develop along this cold front
and continue tracking across central PA later this afternoon
and throughout the evening hours. Initial thoughts are that a
broken line of storms will begin to impact the northern tier
closer to the 19-20Z (3pm-4pm) timeframe with marginally severe
conditions at the onset with damaging winds being the main
hazard across this area.

As this cold front approaches the Interstate 80 corridor, it
will move into an area with increased instability, becoming more
favorable for severe thunderstorms in the 21-22Z (5p-6p)
timeframe. Around this timeframe, clusters of broken storms may
organize into a narrow squall line with some potential for
discrete modes near the surface trough. In an environment with
favorable shear parameters and steep lapse rates at the low-
and mid- levels, a couple of tornadoes and hail cannot be ruled
out as this complex begins moving further to the south this
evening, especially along and west of the I-99 corridor. Further
to the east, slightly less shear will limit this potential but
there is a non-zero chance of a small, weak tornado.

Instability becomes slightly less favorable further to the
south this evening; however, severe thunderstorms with damaging
winds have the potential to continue through 02Z Monday (10pm
Sunday) ad they continue moving through the southern tier.
Drying conditions in the wake are expected Sunday night into
Monday morning. Brief, heavy downpours are possible;
however,the progressive storm motion is expected to limit short-
duration flooding risk across much of the area.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
High pressure and low pwat air will bring fair and dry weather
for early this week. Daytime highs remain mild for this time of
year in the 60-75F range. Lows will trend warmer night/night
from 35-45F Monday night to 45-55F Tuesday night. Forecast
soundings on Monday show drier air aloft, with some potential of
mixing down towards the sfc, thus have continued to lean towards
lower dewpoints in this timeframe.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A mild but wet week in store for much of the upcoming week.

A cold front moves east of the area by Monday. An area of
weak high pressure gives way to warm front on Wednesday,
followed by an occluded front on Thursday.

Main change to this section is cooler temperatures for
Wednesday into Thursday, we had in the fcst earlier.

After Thursday, several secondary cold fronts will move across
the area with cooler temperatures by late week. While the
showers will likely end by the start of the weekend, there
will be the potential for colder temperatures and frost by
then. Inserted patchy frost into the fcst for late Friday
night across the north.

No real signal for a 3 day period of much needed dry weather.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
VFR conditions continue to prevail ahead of a cold front
approaching from the north. TSRA just ahead of the cold frontal
passage will bring some potential for strong to severe storms
and brief restrictions this evening. There is still some
uncertainty on where storms will form given the relatively dry
air in place.

Hi-res guidance has outlined UNV/JST/AOO as the most likely
airfields to experience TSRA, with MDT/LNS potentially
experiencing SHRA late this evening. The most uncertainty lies
at IPT, where SHRA seems the most likely outcome at this time.
Any restrictions will likely remain above IFR thresholds,
although a brief drop in vsby/cigs towards high-end IFR
thresholds cannot be ruled out.

Breezy-to-gusty winds will continue this afternoon before
decreasing overnight after the cold frontal passage. LLWS
remains possible along the Alleghenies (JST/AOO/UNV) between
00Z-06Z Monday before becoming less of a factor later in the
overnight period.

Outlook...
Mon-Tue...Predominantly VFR.

Tue PM...Thickening clouds, light rain and possible
restrictions developing.

Wed-Fri...SHRA/PM TSRA with brief restrictions expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Martin/NPB
SHORT TERM...Steinbugl/NPB
LONG TERM...Martin
AVIATION...Banghoff/NPB
Hazardous weather outlook, Apr 14, 6:34 PM EDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
634 PM EDT Sun Apr 14 2024

PAZ035-036-056>059-063>066-151115-
Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-
York-Lancaster-
634 PM EDT Sun Apr 14 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

A few strong storms will be possible late this evening, as a
cold front over the southern tier of New York state moves
southward.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-017>019-024>028-033-034-041-042-045-046-049>053-151115-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
634 PM EDT Sun Apr 14 2024

...SEVERE THUNDERSTORM WATCH 108 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-037-151115-
Warren-McKean-Potter-Elk-Cameron-Tioga-
634 PM EDT Sun Apr 14 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

In the hours before

Special weather statement, Apr 14, 4:51 PM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service State College PA
451 PM EDT Sun Apr 14 2024

PAZ004-005-010-142115-
McKean PA-Warren PA-Elk PA-
451 PM EDT Sun Apr 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ELK...SOUTHEASTERN
WARREN AND SOUTHWESTERN MCKEAN COUNTIES THROUGH 515 PM EDT...

At 451 PM EDT, Doppler radar was tracking a strong thunderstorm near
Warren, moving southeast at 60 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kane, Johnsonburg, Sheffield, Wetmore, Wilcox, James City, Ludlow,
East Branch Dam, Kinzua Dam, Westline, Mount Jewett, and Clarendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4168 7839 4142 7863 4160 7896 4162 7896
      4162 7901 4172 7919 4187 7902
TIME...MOT...LOC 2051Z 296DEG 51KT 4176 7898

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Beaty
Local storm report, Apr 14, 6:17 PM EDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
617 PM EDT Sun Apr 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Hail             Brockport               41.27N 78.73W
04/14/2024  M1.00 Inch       Elk                PA   Amateur Radio

            W3MSB reports quarter-sized hail in
            Brockport.

&&

NPB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 9:22 AM EDTSpecial Weather StatementCTPPotter53 min
Apr 14, 4:51 PM EDTSpecial Weather StatementCTPMcKean24 min
Apr 14, 5:11 PM EDTSevere Thunderstorm WarningCTPCameron, Clinton, Elk, McKean, Potter49 min
Apr 14, 5:35 PM EDTSevere Thunderstorm WarningCTPClearfield, Elk40 min
Apr 14, 5:38 PM EDTSevere Thunderstorm WarningCTPLycoming, Potter, Tioga52 min
Apr 14, 5:59 PM EDTSevere Thunderstorm WarningCTPCameron, Clinton, Lycoming46 min
Apr 14, 6:09 PM EDTSevere Thunderstorm WarningCTPCameron, Centre, Clearfield, Clinton, Elk36 min
Apr 14, 6:42 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Centre, Clearfield, Huntingdon, Mifflin48 min
Apr 14, 7:05 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Juniata, Mifflin, Snyder, Union25 min
Apr 14, 7:29 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon, Mifflin31 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.